zbMATH — the first resource for mathematics

Mathematical programs with vanishing constraints: Optimality conditions, sensitivity, and a relaxation method. (English) Zbl 1180.90312
The paper of A. F. Izmailov and M. V. Solodov is located in a relatively new area of nonlinear continuous optimization called Mathematical Programs with Vanishing Constraints (MPVQ), certainly influenced by mathematical programs with equilibrium constraints or with complementarity conditions, but inspired also by practical applications. Herewith, and since MPVQs in a natural way generalize mathematical programs with equality constraints - via the use of inequality constraints and a multiplication of equality with inequality kind of functions, this paper extends the more classical theory of mathematical programming very widely. What is more, since the article pays a special attention to a sensitivity and perturbational theory and, already, to a relaxation method for MPVQs, it prepares the way for a deeper analytical and, hence, topological understanding of MPVQs and, by this, for the development of future numerical solution methods (e.g., pathfollowing, interior point or reduction procedures).
In fact, the authors consider MPVQs as a class of programs with switch-off/switch-on constraints (in inequality form). These problems are specific in the sense that constraints can be “switched on” at some feasible points, but “switched off” at others (explaining also the “vanishing contraints”). Practical motivations come from the field of topology design. MPVQs are usually degenerate at solutions, but structurally different from programs with complementarity constraints. The authors discuss well-known first- and second-order necessary optimality conditions for MPVQs, and they arrive at new second-order sufficient optimality conditions. They are equivalent to classical ones from optimization. By these preparations, they put the foundations for sensitivity, perturbation and relaxation studies, which may surely be expected to give and important incentive and support for future developments and applications in engineering, OR, game theory and economics.

90C30 Nonlinear programming
90C46 Optimality conditions and duality in mathematical programming
90C31 Sensitivity, stability, parametric optimization
Full Text: DOI
[1] Achtziger, W., Kanzow, C.: Mathematical programs with vanishing constraints: optimality conditions and constraint qualifications. Math. Program. 114, 69–99 (2007) · Zbl 1151.90046 · doi:10.1007/s10107-006-0083-3
[2] Hoheisel, T., Kanzow, C.: On the Abadie and Guignard constraint qualifications for mathematical programs with vanishing constraints. Optimization (2008). doi: 10.1080/02331930701763405 · Zbl 1162.90560
[3] Hoheisel, T., Kanzow, C.: Stationarity conditions for mathematical programs with vanishing constraints using weak constraint qualifications. J. Math. Anal. Appl. 337, 292–310 (2008) · Zbl 1141.90572 · doi:10.1016/j.jmaa.2007.03.087
[4] Hoheisel, T., Kanzow, C.: First- and second-order optimality conditions for mathematical programs with vanishing constraints. Appl. Math. 52, 495–514 (2007) · Zbl 1164.90407 · doi:10.1007/s10492-007-0029-y
[5] Bendsøe, M.P., Sigmund, O.: Topology Optimization. Springer, New York (2003) · Zbl 1059.74001
[6] Facchinei, F., Pang, J.-S.: Finite-Dimensional Variational Inequalities and Complementarity Problems. Springer, New York (2003) · Zbl 1062.90002
[7] Luo, Z.-Q., Pang, J.-S., Ralph, D.: Mathematical Programs with Equilibrium Constraints. Cambridge University Press, Cambridge (1996)
[8] Outrata, J.V., Kocvara, M., Zowe, J.: Nonsmooth Approach to Optimization Problems with Equilibrium Constraints: Theory, Applications and Numerical Results. Kluwer Academic, Dordrecht (1998) · Zbl 0947.90093
[9] Scholtes, S.: Nonconvex structures in nonlinear programming. Oper. Res. 52, 368–383 (2004) · Zbl 1165.90597 · doi:10.1287/opre.1030.0102
[10] Arutyunov, A.V., Izmailov, A.F.: Sensitivity analysis for abnormal cone-constrained optimization problems. Comput. Math. Math. Phys. 44, 552–574 (2004) · Zbl 1114.90131
[11] Izmailov, A.F.: Optimization problems with complementarity constraints: regularity optimality conditions and sensitivity. Comput. Math. Math. Phys. 44, 1145–1164 (2004)
[12] Robinson, S.M.: Stability theory for systems of inequalities, Part II: Differentiable nonlinear systems. SIAM J. Numer. Anal. 13, 497–513 (1976) · Zbl 0347.90050 · doi:10.1137/0713043
[13] Arutyunov, A.V., Izmailov, A.F.: Sensitivity analysis for cone-constrained optimization problems under the relaxed constrained qualifications. Math. Oper. Res. 30, 333–353 (2005) · Zbl 1082.90110 · doi:10.1287/moor.1040.0139
[14] Bonnans, J.F., Shapiro, A.: Perturbation Analysis of Optimization Problems. Springer, New York (2000) · Zbl 0966.49001
[15] Hu, X., Ralph, D.: A note on sensitivity of value function of mathematical programs with complementarity constraints. Math. Program. 93, 265–279 (2002) · Zbl 1065.90072 · doi:10.1007/s10107-002-0301-6
[16] Scheel, H., Scholtes, S.: Mathematical programs with complementarity constraints: stationarity, optimality and sensitivity. Math. Oper. Res. 25, 1–22 (2000) · Zbl 1073.90557 · doi:10.1287/moor.
[17] Scholtes, S.: Convergence properties of a regularization scheme for mathematical programs with complementarity constraints. SIAM J. Optim. 11, 918–936 (2001) · Zbl 1010.90086 · doi:10.1137/S1052623499361233
[18] Ralph, D., Wright, S.J.: Some properties of regularization and penalization schemes for MPECs. Optim. Methods Softw. 19, 527–556 (2004) · Zbl 1097.90054 · doi:10.1080/10556780410001709439
[19] Gollan, B.: On the marginal function in nonlinear programming. Math. Oper. Res. 9, 208–221 (1984) · Zbl 0553.90092 · doi:10.1287/moor.9.2.208
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.